Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

June 7, 2017Mille Lacs County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 7, 2017, 6:15 PM CDT for Mille Lacs County, Minnesota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2017, 6:15 PM CDT (23:15 UTC)
Expired
Jun 7, 2017, 7:00 PM CDT
In force
45 min
Issued by
NWS Twin Cities, MN

County Mille Lacs County, MN

The radar

The Minneapolis radar (KMPX), 114 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2168 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

919 
WWUS83 KMPX 072315
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
615 PM CDT WED JUN 7 2017

MNZ043-044-050-080000-
Benton-Mille Lacs-Morrison-
615 PM CDT WED JUN 7 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MILLE LACS...
NORTHEASTERN BENTON AND SOUTHEASTERN MORRISON COUNTIES...

At 614 PM CDT, a strong thunderstorm was located over Morrill, or 22
miles northeast of St. Cloud, moving northeast at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

this storm will remain over mainly rural areas of northeastern
Benton...west central Mille Lacs and southeastern Morrison Counties,
including the following locations: Granite Ledge, Morrill and Rum
River.

This includes U.S. Highway 169 between mile markers 197 and 207.
 
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4578 9396 4586 9403 4602 9369 4584 9356
TIME...MOT...LOC 2314Z 240DEG 22KT 4583 9392 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 7, 3:37 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 7, 3:37 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
337 PM CDT Wed Jun 7 2017

.SHORT TERM...(This evening through Thursday)
Issued at 334 PM CDT Wed Jun 7 2017

The short term concern remains convective trends through the
period.

Radar trends showing some isolated convection to the southwest and
trying to reform into central MN this afternoon. Latest SPC
mesoanalysis showing MLCAPE around 1000 J/kg to the southwest where
temepratures managed to approach 90. DCAPE also showing values to
1000 J/kg along the leading edge of the southwest convection. This is
forecast to lift northeast and builds across central MN. Bufkit
sounding continue to show inverted V soundings as well and this will
support wind gusts in stronger cells through the evening across
central and eastern Minnesota. Certainly a 40 mph gust will be
possible along with some small hail with the stronger cells. An
isolated severe storm is possible into early evening as well.

The weak boundary over western MN should move slowly east during the
night and will be the focus of any organized convection as the upper
trough translates east. We mentioned coverage PoPs for the overnight
scattered/isolated thunder for now. Temperatures wont drop off too
much overnight, mainly upper 50s to low 60s.

Models suggest trough and weak boundary to focus to the east and
south during the day Thursday and will hold PoPs over this region.
SPC Day2 outlook mentions the marginal risk of severe with this as
it drops southeast. Severe weather parameters similar to this
afternoon across south central MN and west central Wisconsin.

.LONG TERM...(Thursday night through Wednesday)
Issued at 334 PM CDT Wed Jun 7 2017

No significant changes to the forecast. This weekend will be hot
with near triple digit temperatures on Saturday, and another warm
day possible on Sunday. Temperatures beyond Sunday get tricky with
the potential for convection along a warm front this is forecast to
be across central Minnesota and northern Wisconsin. A few of these
storms could produce severe weather, but confidence is too low to
merit anything more than a mention at this point.

Continued with the trend from the previous forecast to raise high
temperatures toward the high end of guidance, and lower dewpoints.
If today's weather is any indication, should have no trouble
reaching 100 degrees south of I-94 on Saturday, with mid to upper
90s elsewhere. The GFS seems overdone with moisture, and for that
reason decreased forecast dewpoint temperatures for Saturday and
Sunday. This leads to heat indices near or slightly below the actual
air temperatures. However the bright sunshine is not factored into
heat index, so do not be deceived by the relatively low heat index.

On Sunday a frontal boundary that is expected to sag across the
region Saturday night will lift northward as a warm front. This will
be the focus for thunderstorms Sunday afternoon through early next
week. The CAPE/Shear parameters will support supercells so have the
potential for a few severe storms early next week. As mentioned
earlier, the GFS seems over done with the boundary layer moisture,
and in turn LCLs, and CAPE. Confidence is too low to say much else
about the severe weather threat other than just continue to monitor
forecast updates.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1118 AM CDT Wed Jun 7 2017

Scattered convection to the west will continue slow progress to
the east this afternoon...making it to the MN/WI border around 00z
Thu. Recently have lost lightning but believe this will flare
again with diurnal trend indicated. May see vc at KAXN for early
but expect most of convection will be to the east. Wont affect
west central WI taf sites until after 00z so left timing wiht
vcsh for now. When convection does refire...wind gusts are
indicated as the strongest threat with the storms. Overall expect
vfr trend with southerly winds becoming more sw-nw with passage of
weak surface boundary.

KMSP...We will retain the VFR trend. SHRA/TSRA chance looks
greatest between 00z and 05z with sct coverage likely as it moves
across the area. Boundary should sag south of the area overnight

/OUTLOOK FOR KMSP/
Thu night...VFR. Wind NW 5kts.
Fri...VFR. Wind SE 5kts.
Sat...VFR. Wind SW 20G30kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...DWE
LONG TERM...JRB
AVIATION...DWE
Hazardous weather outlook, Jun 7, 11:38 AM CDT, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1138 AM CDT Wed Jun 7 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
081645-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1138 AM CDT Wed Jun 7 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to develop this afternoon
from central down toward southwest MN and slowly work east
through the night. The severe threat is low, though a brief
strong wind gust will be possible with any of the activity this
afternoon into the evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms will be possible Thursday afternoon
across far southern Minnesota. The threat for severe weather will
again be low.

Hot and humid conditions are expected this weekend into Monday,
with daily heat indices around 100 possible. Thunderstorm chances
will increase Sunday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jun 7, 6:15 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
615 PM CDT WED JUN 7 2017

MNZ043-044-050-080000-
Benton-Mille Lacs-Morrison-
615 PM CDT WED JUN 7 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MILLE LACS...
NORTHEASTERN BENTON AND SOUTHEASTERN MORRISON COUNTIES...

At 614 PM CDT, a strong thunderstorm was located over Morrill, or 22
miles northeast of St. Cloud, moving northeast at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

this storm will remain over mainly rural areas of northeastern
Benton...west central Mille Lacs and southeastern Morrison Counties,
including the following locations: Granite Ledge, Morrill and Rum
River.

This includes U.S. Highway 169 between mile markers 197 and 207.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4578 9396 4586 9403 4602 9369 4584 9356
TIME...MOT...LOC 2314Z 240DEG 22KT 4583 9392

BORGHOFF

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.